Alert archive / Iowa / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 87, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 23, 2012, 8:51 PM CDT for Calhoun County, Pocahontas County, Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2012, 8:51 PM CDT (01:51 UTC)
- Expired
- May 23, 2012, 9:30 PM CDT
- In force
- 39 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Calhoun County, IA, Pocahontas County, IA
The radar
The Des Moines radar (KDMX), 114 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 4:07 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.9 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1035 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 2387 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 195 m²/s²
- 0-3 km storm-relative helicity
- 291 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.7
The text
As transmitted, in the capitals the NWS used until 2016.
288
WUUS53 KDMX 240151
SVRDMX
IAC025-151-240230-
/O.NEW.KDMX.SV.W.0087.120524T0151Z-120524T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
851 PM CDT WED MAY 23 2012
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CALHOUN COUNTY IN WEST CENTRAL IOWA...
SOUTHERN POCAHONTAS COUNTY IN NORTHWEST IOWA...
* UNTIL 930 PM CDT
* AT 848 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES
SOUTHEAST OF SAC CITY...OR 22 MILES NORTH OF CARROLL...AND MOVING
NORTHEAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
ROCKWELL CITY...MANSON...FONDA...JOLLEY...POMEROY...PALMER AND
KNIERIM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A
MOBILE HOME...GET OUT NOW...AND SEEK SHELTER IN A REINFORCED
BUILDING.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS. TURN AROUND DON/T DROWN.
&&
LAT...LON 4273 9444 4248 9444 4247 9439 4241 9439
4225 9485 4247 9486 4248 9492 4256 9492
TIME...MOT...LOC 0150Z 241DEG 35KT 4239 9489
WIND...HAIL 60MPH 1.00IN
$$
PODRAZIK2 follow-up statements
238
WWUS53 KDMX 240213
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
913 PM CDT WED MAY 23 2012
IAC025-151-240230-
/O.CON.KDMX.SV.W.0087.000000T0000Z-120524T0230Z/
POCAHONTAS IA-CALHOUN IA-
913 PM CDT WED MAY 23 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CALHOUN AND
SOUTHEASTERN POCAHONTAS COUNTIES UNTIL 930 PM CDT...
AT 906 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 7
MILES NORTHWEST OF ROCKWELL CITY...OR 27 MILES SOUTHEAST OF STORM
LAKE...MOVING NORTHEAST AT 40 MPH.
IN ADDITION...AT 834 PM CDT SAC COUNTY LAW ENFORCEMENT REPORTED WIND
DAMAGE TO MULTIPLE OUTBUILDINGS AND TREES FROM EAST OF WALL LAKE TO
NEAR LAKE VIEW WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MANSON...POMEROY...PALMER AND KNIERIM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION...IMMEDIATELY GO TO THE BASEMENT OR AN INTERIOR
ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE
POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS. TURN AROUND DON/T DROWN.
&&
LAT...LON 4273 9445 4247 9444 4247 9439 4241 9439
4225 9485 4258 9486
TIME...MOT...LOC 0211Z 243DEG 34KT 4249 9467
WIND...HAIL 70MPH 1.00IN
$$
PODRAZIK494
WWUS53 KDMX 240231
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
931 PM CDT WED MAY 23 2012
IAC025-151-240241-
/O.EXP.KDMX.SV.W.0087.000000T0000Z-120524T0230Z/
POCAHONTAS IA-CALHOUN IA-
931 PM CDT WED MAY 23 2012
...THE SEVERE THUNDERSTORM WARNING FOR CALHOUN AND SOUTHEASTERN
POCAHONTAS COUNTIES HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 11 PM.
LAT...LON 4273 9445 4247 9444 4247 9439 4241 9439
4225 9485 4258 9486
TIME...MOT...LOC 0213Z 240DEG 32KT 4248 9470
$$
PODRAZIKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 6:52 PM CDT, 1 hour 59 minutes earlier.
Area forecast discussion, May 23, 6:52 PM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 652 PM CDT WED MAY 23 2012 .SHORT TERM /TONIGHT/... SFC TROUGH AXIS SITUATED TO THE WEST ACROSS ERN NE INTO SW MN...WITH SFC COLD FRONT IN THE SAME VICINITY. MOISTURE CONTINUES TO PUSH NORTHWARD IN STRONG SOUTHERLY FLOW AHEAD OF THE FRONT...WITH DEWPOINTS INTO THE UPPER 50S TO NEAR 60 ACROSS WESTERN IOWA INTO EASTERN NE. INSTABILITY INCREASING ACROSS THE CWA WITH NORTHERN CWA ALREADY SHOWING UNCAPPED ON THE SPC MESO PAGE...HOWEVER FORCING STILL LINGERING BACK TO THE WEST WITH SHORTWAVE JUST ROUNDING THE BASE OF THE TROUGH ACROSS THE WESTERN HIGH PLAINS. THEREFORE AS THIS WAVE APPROACHES AND MOVES EAST NORTHEAST...STORMS EXPECTED TO FIRE ALONG THE SFC COLD FRONT OFF TO THE WEST OF THE CWA AND SPREAD INTO CWA THIS EVENING. THEREFORE KEPT A SLIGHT CHANCE OF STORMS THROUGH 00Z...WITH MUCH GREATER CHANCES ACROSS FAR WESTERN THIRD THIS EVENING AND SPREADING ACROSS NORTHWESTERN HALF TONIGHT. UNIDIRECTIONAL SHEAR PROFILE SUGGESTS MAINLY DAMAGING WIND AND HAIL THREAT WITH ANY OF THE STRONGER STORMS WITH SEVERE POTENTIAL. ALSO STORM MOTION COULD ALLOW FOR TRAINING STORMS ALONG AND JUST AHEAD OF THE FRONTAL BOUNDARY. THEREFORE POTENTIAL EXISTS FOR HEAVY RAIN AS WELL. FLASH FLOOD GUIDANCE IN THE 3 TO 4 INCH RANGE FOR MUCH OF THE AREA WITH DRIER SOIL CONDITIONS. THEREFORE WILL NOT ISSUE A FLASH FLOOD HEADLINE AT THIS TIME. WILL CONTINUE WIND ADVISORY THROUGH THE EARLY EVENING HOURS AS STRONGEST GUST POTENTIAL EXPECTED NOW THROUGH 00Z...WITH MANY SITES CONTINUING TO MEET ADVISORY CRITERIA THIS AFTERNOON. .LONG TERM /THURSDAY THROUGH WEDNESDAY/... SHORTWAVE WILL ARRIVE FROM THE PLAINS AND LIFT INTO MINNESOTA DURING THE DAY. ATTENDANT COLD FRONT WILL BEGIN ADVANCE ACROSS THE STATE DURING THE DAY AS THE SHORTWAVE PROGRESSES NORTHEAST WITH WITH SURFACE LOW MOVING NORTHWARD ALONG THE BOUNDARY. ONGOING CONVECTION IS EXPECTED ON THURSDAY MORNING NEAR THE FRONT IN THE NORTHWEST THIRD OF THE CWA WITH MAIN CONCERN FROM HEAVY RAINFALL WITH LLJ OF 60KTS+ FEEDING THE STORMS WITH ISOLD SEVERE THREAT. FORCING ASSOCIATED WITH THE SYSTEM WILL PASS RAPIDLY NORTHEAST THROUGH CENTRAL IOWA DURING THE DAY WITH BULK OF CONVECTION/PCPN LIFTING INTO MINNESOTA. HOWEVER...ADDITIONAL DEVELOPMENT IS EXPECTED BY MIDDAY INTO THE AFTERNOON ALONG THE FRONT AS DESTABILIZATION INCREASES WITH DAYTIME HEATING. DEEP SHEAR CERTAINLY WILL REMAIN SUFFICIENT FOR DEVELOPMENT AND SUSTAINING OF UPDRAFTS AND SEVERE WEATHER WILL BE POSSIBLE...MAINLY EAST OF I35 BEFORE CONVECTION MOVES EAST OF THE AREA. DRIER AND COOLER AIR WILL QUICKLY OVERSPREAD CENTRAL IOWA ON THURSDAY NIGHT INTO EARLY FRIDAY AS FRONT STALLS IN MISSOURI. THIS FRONT WILL BEGIN MOVING NORTHWARD ON FRIDAY AS UPPER RIDGING BUILDS JUST EAST OF THE STATE AND WARM ADVECTION INCREASES. MUCH OF FRIDAY APPEARS DRY...ESPECIALLY IN THE NORTH BUT SOME THREAT OF ISOLD CONVECTION WILL REMAIN IN THE SOUTH AS WAA AND THETA-E ADVECTION BEGIN TO INCREASE. SCATTERED CONVECTION IS THEN EXPECTED TO OVERSPREAD THE STATE ON FRIDAY NIGHT INTO SATURDAY MORNING AS THE BOUNDARY LIFTS NORTHWARD THROUGH THE STATE. ISOLATED SEVERE CONVECTION WILL ONCE AGAIN BE POSSIBLE GIVEN THE INSTABILITY AND DECENT SHEAR WITH STRONG VEERING WINDS IN THE PROFILE. VERY WARM AIR WILL OVERSPREAD MUCH OF THE STATE SOUTH OF THE FRONT ON SATURDAY WITH SOME THREAT OF CONVECTION REMAINING NORTH OF THE FRONT IN THE FAR NORTH BY LATE AFTERNOON. MUCH OF THE STATE WILL BE CAPPED OFF ON SATURDAY NIGHT INTO SUNDAY AS IOWA HOLDS IN THE WARM SECTOR. UPPER LOW IN THE WESTERN US WILL LIFT NORTHEAST THROUGH THE PLAINS LATE SUNDAY INTO MONDAY PUSHING A FRONT ACROSS THE STATE. LATEST MODEL RUNS INDICATE MUCH OF THE DEEPER FORCING WILL PASS TO OUR NORTH AND WEST WITH THE BULK OF THE PRECIPITATION. HOWEVER...COOLING ALOFT AND FORCING ALONG THE BOUNDARY SHOULD BE SUFFICIENT FOR CONVECTIVE DEVELOPMENT SUNDAY NIGHT INTO MONDAY AS THE BOUNDARY PASSES THROUGH THE STATE. THEREAFTER...MODELS ARE A BIT MORE FUZZY ON THE EVENTUAL EVOLUTION OF THE PATTERN INTO NEXT WEEK ALTHOUGH THE VERY WARM TEMPERATURES FROM THE WEEKEND WILL BE A THING OF THE PAST. && .AVIATION...24/00Z ACTIVE AVIATION WEATHER THE NEXT 24 HOURS. GUSTY SOUTHERLY WINDS WILL DIMINISH A BIT OVERNIGHT AS PROFILES DECOUPLE. THUNDERSTORMS ARE FORECAST OVER NORTHWEST AND NORTH CENTRAL IOWA OVERNIGHT AND WILL BE NEAR THE KFOD AND KMCW VICINITIES. WILL BE MONITORING LOW LEVEL WIND SHEAR OVERNIGHT. DID NOT INCLUDE YET BUT MAY REQUIRE AN AMENDMENT TO ADD IT IF THE LAYER WINDS DO MATERIALIZE. POTENTIAL FOR MVFR CIGS TO DEVELOP OVER THE REGION EARLY THURSDAY ALONG WITH THE RETURN OF GUSTY TO STRONG SOUTHERLY WINDS. A FRONTAL BOUNDARY WILL MOVE THROUGH DURING THE AFTERNOON AND WITH GUSTY WESTERLY WINDS TO FOLLOW. POTENTIAL FOR ADDITIONAL THUNDERSTORMS TO DEVELOP AHEAD OF THIS BOUNDARY. && .DMX WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY FOR NORTHWEST HALF OF CWA THROUGH EARLY EVENING. && SHORT TERM...MJB LONG TERM...COGIL AVIATION...DONAVON
Hazardous weather outlook, May 23, 8:24 PM CDT, 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 824 PM CDT WED MAY 23 2012 IAZ038-039-049-050-061-062-073>075-083>086-094>097-250130- GRUNDY-BLACK HAWK-MARSHALL-TAMA-JASPER-POWESHIEK-WARREN-MARION- MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS- 824 PM CDT WED MAY 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS WILL SPREAD ACROSS MUCH OF CENTRAL IOWA ON THURSDAY INTO THURSDAY EVENING. A FEW SEVERE STORMS WILL BE POSSIBLE DURING THIS TIME WITH LARGE HAIL AND DAMAGING WINDS. ADDITIONAL THREATS FOR THUNDERSTORMS EXIST FRIDAY INTO EARLY SATURDAY AND AGAIN SUNDAY NIGHT AND MONDAY. A FEW SEVERE STORMS ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT. IAZ004>007-015>017-023>025-033>036-044>047-057>059-070-071-081- 250130- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN-WEBSTER-HAMILTON-CRAWFORD- CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-ADAMS- 824 PM CDT WED MAY 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL PASS THROUGH THE AREA TONIGHT. A FEW SEVERE STORMS WITH HALF DOLLAR SIZED HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH ARE EXPECTED. LOCALIZED HEAVY RAINFALL OVER THE NORTHWEST MAY OCCUR. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS WILL SPREAD ACROSS MUCH OF CENTRAL IOWA ON THURSDAY INTO THURSDAY EVENING. A FEW SEVERE STORMS WILL BE POSSIBLE DURING THIS TIME WITH LARGE HAIL AND DAMAGING WINDS. ADDITIONAL THREATS FOR THUNDERSTORMS EXIST FRIDAY INTO EARLY SATURDAY AND AGAIN SUNDAY NIGHT AND MONDAY. A FEW SEVERE STORMS ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED OVERNIGHT. ADDITIONAL SPOTTER ACTIVATION MAY BE NEEDED AT VARIOUS TIMES OVER THE NEXT SEVERAL DAYS. IAZ026>028-037-048-060-072-082-092-093-250130- FRANKLIN-BUTLER-BREMER-HARDIN-STORY-POLK-MADISON-UNION-TAYLOR- RINGGOLD- 824 PM CDT WED MAY 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS WILL SPREAD ACROSS MUCH OF CENTRAL IOWA ON THURSDAY. A FEW SEVERE STORMS WILL BE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS. ADDITIONAL THREATS FOR THUNDERSTORMS EXIST FRIDAY INTO EARLY SATURDAY AND AGAIN SUNDAY NIGHT AND MONDAY. A FEW SEVERE STORMS ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND AT VARIOUS TIMES OVER THE NEXT SEVERAL DAYS.
In the hours before
Local storm report, May 23, 7:44 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
744 PM CDT WED MAY 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL W ODEBOLT 42.31N 95.26W
05/23/2012 E1.00 INCH SAC IA TRAINED SPOTTER
QUARTER HAIL WITH STRONG WINDS
&&
CCOGILLocal storm report, May 23, 8:41 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
841 PM CDT WED MAY 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL 5 E ODEBOLT 42.31N 95.16W
05/23/2012 E1.00 INCH SAC IA TRAINED SPOTTER
&&
BEERENDSThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:26 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Sac | 49 min |
| May 23, 8:15 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Crawford, Sac | 45 min |
| May 24, 3:30 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin, Hardin | 45 min |
| May 24, 3:56 PM CDT | Severe Thunderstorm Warning | DMX | Bremer, Butler, Grundy | 49 min |
| May 24, 4:26 PM CDT | Severe Thunderstorm Warning | DMX | Decatur, Wayne | 49 min |
| May 24, 4:30 PM CDT | Severe Thunderstorm Warning | DMX | Bremer | 19 min |
| May 24, 4:55 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy, Tama | 50 min |
| May 24, 5:51 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion, Poweshiek | 39 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.